The administration of sulfanilamide may be accompanied with more or less severe constitutional reactions, such as nausea, lassitude, headache and fever, the last being often confused with the fever produced by the infection. Acidosis, cyanosis or jaundice may occur. The toxic cutaneous manifestations may vary from a maculopapular to a purpuric type of eruption. Cyanosis has been noted in as high as 75 per cent of patients treated with sulfanilamide. Practically every patient receiving sulfanilamide shows a fall in the carbon dioxide—combining power, but clinical acidosis is rare.
Other complications of sulfanilamide therapy include sulfhemoglobinemia, as reported by Discombe.1 Paton and Eaton2 have observed sulfhemoglobinemia and methemoglobinemia following the administration of sulfanilamide. A death from agranulocytosis following treatment with sulfanilamide was described by Young3 and the development of acute hemolytic anemia during sulfanilamide therapy has been reported by Harvey and Janeway.4
Sulfanilamide has been used experimentally
TEDDER JW. TOXIC MANIFESTATIONS IN THE SKIN FOLLOWING SULFANILAMIDE THERAPY. Arch Derm Syphilol. 1939;39(2):217–227. doi:10.1001/archderm.1939.01480200024004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: